Together is a new resource for anyone affected by pediatric cancer - patients and their parents, family members, and friends.Learn More
Diarrhea is a condition where stools become loose or watery and occur more often. A person may have cramping or lose control of bowel movements. In general, diarrhea may be defined as passing more than 3 loose stools in 24 hours.
Diarrhea is a common side effect during childhood cancer. It can have different causes including chemotherapy, antibiotics, and infection. In some cases, diarrhea can lead to serious health problems such as dehydration, malnutrition, and metabolic imbalances.
Ways to manage diarrhea include anti-diarrhea medicines and changes to diet. It is also important to make sure patients stay hydrated by drinking liquids or receiving IV fluids. If diarrhea is caused by a virus or bacteria, treatment of the infection may be needed. If diarrhea is caused by chemotherapy, the care team may modify the treatment schedule until symptoms improve.
Causes of Diarrhea During Cancer
Assessment of diarrhea considers:
The care team will evaluate other signs and symptoms such as:
Lab tests of blood are performed to check blood counts, electrolyte levels, and kidney function.
Stool may be tested to look for viruses or bacteria. Common sources of infection with diarrhea are rotavirus, adenovirus, norovirus, Salmonella, Campylobacter, Shigella, and Clostridioides difficile. Diarrhea due to infection may need different treatment.
The care team will also evaluate other possible reasons for diarrhea such as medicines, diet, and situational factors.
Less often, assessment of diarrhea may include imaging tests to view organs of the gastrointestinal tract.
Diarrhea and constipation are common problems during cancer treatment. The care team might ask families to describe what stools look like using a chart.
Diarrhea can be life-threatening. Possible health problems due to diarrhea include:
In some cases, chemotherapy and other cancer treatments may be delayed until symptoms improve.
Nutrients and water are absorbed as food moves through the digestive tract. Waste is passed out of the body as stool. The intestines secrete digestive fluids and mucous to help break down and move contents. Bacteria are also found in the digestive tract and help break down food. Sometimes, stools become too watery if fluids are not absorbed or if secretions increase. Medicines can also change the balance of bacteria in the intestines. An increase in movement of the intestines (motility) can also cause stool to pass through more quickly. A change or imbalance in one or more of these digestive processes can trigger diarrhea.
Factors that may lead to diarrhea during cancer treatment include:
Diarrhea is a common side effect of chemotherapy. This is sometimes called chemotherapy-induced diarrhea or CID. Chemotherapy may cause diarrhea in different ways. Chemotherapy can damage the mucous membrane lining the intestines. Certain drugs can also change the fluid balance in the intestines. Fluid may not be absorbed properly, or extra fluid or mucous may be secreted. Chemotherapy can also interfere with absorption of nutrients or change the way digestive enzymes work in the intestines.
For children with cancer, cancer medicines that often cause diarrhea include irinotecan, docetaxel, fluorouracil, dasatinib, imatinib, pazopanib, sorafenib, and sunitinib.
|Cancer Medicines with High Risk of Diarrhea||Cancer Medicines with Moderate Risk of Diarrhea|
Many of the spaces and organs inside the body have a special lining called a mucous membrane. The fast-growing cells that make up the mucous membrane are often damaged by chemotherapy. This can result in a condition called mucositis. Mucositis can occur anywhere along the digestive tract including the mouth, esophagus, stomach, and intestines.
Read more about Oral Mucositis in children with cancer.
Diarrhea can be a side effect of other common medicines used in pediatric cancer patients. This may occur for different reasons. Some medicines cause an imbalance of “good” and “bad” bacteria in the stomach and intestines. Other medicines can affect the breakdown of food or how much fluid is absorbed or produced.
Medicines that may cause diarrhea include antibiotics such as ampicillin, amoxicillin, amoxicillin-clavulanate, cefixime, cefpodoxime, clindamycin, and erythromycin. Stool softeners, laxatives, antacids with magnesium, potassium chloride, and proton pump inhibitors may also cause diarrhea.
Radiation to the abdomen, back, or pelvis can cause diarrhea. Radiation triggers cell death in fast-growing cells, like the cells that line the intestines. This is known as radiation enteritis. Symptoms include nausea, vomiting, cramping, fatigue, and diarrhea. Stools may be watery or contain blood or mucous. Radiation enteritis usually improves 2-3 weeks after treatment ends, but symptoms can last 12 weeks or longer. Some patients may have longer lasting diarrhea or have problems with diarrhea later in life.
Factors that increase risk for diarrhea with radiation therapy include:
Treatment of radiation-induced diarrhea includes using medications such as loperamide and octreotide.
What is C. diff? Clostridioides difficile (Clostridium difficile, C. difficile, or C. diff) is a type of bacteria that can cause severe diarrhea. C. diff infection usually occurs as a side effect of antibiotic medicines. Antibiotics can alter the balance of “good” and “bad” bacteria in the intestines. When C. diff multiplies, toxins are released that damage the lining of the intestines. Symptoms of a C. diff infection include watery diarrhea, fever, nausea, loss of appetite, and abdominal pain. Tests of stool are used to diagnose the infection. Treatments include stopping the antibiotic associated with the infection and using an antibiotic such as vancomycin or metronidazole to treat the infection.
How do you prevent C. diff infection? C. diff can be spread through contact. Make sure to wash hands and clean surface areas thoroughly to help prevent spread of C. diff. Patients who have long hospital stays, weak immune systems, or previous C. diff infection are at highest risk.
What are contact precautions? Hospitalized patients with C. diff infection will have contact precautions. All visitors (family, care team members, and guests) must wash their hands when entering and leaving the room, and care team members will wear gowns and gloves while in the room. This helps prevent the spread of infection to other patients.
Diarrhea is a symptom that is often seen in patients with graft vs host disease (GVHD). GVHD is a complication that sometimes occurs after allogeneic stem cell transplant (hematopoietic cell transplant). The body’s immune reaction after transplant can damage the gastrointestinal (GI) tract. Symptoms often include diarrhea and abdominal pain. Stools may appear green and watery and contain blood, mucous, or tissue. Treatment of GVHD-associated diarrhea includes using corticosteroid medicines such as budesonide or beclomethasone that are designed to work only in the GI tract.
Diarrhea can cause serious health problems, especially during cancer. It is important for families to work closely with the care team to make sure that children’s symptoms are managed. Strategies to help treat diarrhea include anti-diarrhea medicines and changes in diet. Adequate fluid intake is needed to avoid dehydration. If diarrhea is severe or the patient cannot take in enough liquids by mouth, IV fluids may be needed.
Medicines for diarrhea are prescribed based on the severity of diarrhea and the suspected or known cause. Possible medicines for diarrhea in children with cancer include loperamide (Imodium®) and antibiotics. In special cases, atropine and octreotide can be used to treat certain types of diarrhea.
Probiotics may be recommended in some cases. However, pediatric cancer patients should only use probiotic supplements under a doctor’s supervision.
Treatment of diarrhea is based on individual patient needs, and the care team will decide the best approach for each patient.
To help with diarrhea, the care team may suggest changes in diet including smaller meals, bland foods, and caffeine-free liquids. The BRAT (Bananas, Rice, Applesauce, and Toast) diet is sometimes recommended for patients with diarrhea. However, this diet is low in important nutrients, so only follow it for a few days or as recommended by the care team. Other foods that may be recommended include oats, low-sugar cereals, crackers, pasta without sauce, and soft, peeled fruits like peaches or pears. Broth-based soups with cooked vegetables and lean meats can be a good way to restart solid foods and increase fluid intake.
Certain foods can make diarrhea worse. These include spicy or greasy foods, milk and dairy products, raw fruits and vegetables, dried fruits, some fruit juices, foods high in fat or sugar, and caffeine.
If diarrhea is caused by GVHD, a special diet may be prescribed that is more limited.
Nutrition tips to help with diarrhea include:
Find more nutrition tips to help with side effects.
Together does not endorse any branded product mentioned in this article.
Reviewed: March 2019